Author

M Mariel Lowe

Date of Award

5-2016

Degree Type

Honors College Thesis

Department

Criminal Justice

First Advisor

Dean Bertram, Ph.D.

Advisor Department

Criminal Justice

Abstract

Past research and case studies have shown that chemotherapy drugs appear to lessen the quality of friction ridge skin, thereby impacting cancer patients who are already experiencing a number of unpleasant side effects. Palmar-plantar erythrodysaesthesia, more commonly referred to as Hand-Foot Syndrome (HFS), is a common side effect of many chemotherapy agents and includes redness, swelling, and peeling of the skin of the hands and feet. This syndrome has been linked to a number of cases involving fingerprint loss, including a prior longitudinal study that evidenced degradation in response to capecitabine, a common chemotherapy agent. This research builds upon the prior study by assessing the effects of taxane class drugs and doxorubicin on the fingerprints. Impressions were collected from seven patients, five of which were prescribed taxane class drugs, and two of which were administered doxorubicin. Data was collected prior to treatment and at the three-month mark, which represents the halfway point of the general six-month administration cycle. Impressions were inputted into AFIX Tracker software to determine the number of minutiae points by way of the Smart-Extract feature. The data suggests no definitive decrease between taxane class drugs and the quality of the impressions. A singular patient who had been prescribed doxorubicin, however, experienced quality decrease, and may have been affiliated with HFS. No other significant HFS was discovered with any of the patients, which further certifies the link between HFS and ridge degradation.

Included in

Oncology Commons

Share

COinS